Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS Shreveport, LA

January 6, 1998Bowie County, Texas; Miller County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Jan 6, 1998, 2:36 AM CST for Bowie County, Texas; Miller County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 1998, 2:36 AM CST (08:36 UTC)
Expired
Jan 6, 1998, 5:45 AM CST
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Miller County, AR, Bowie County, TX

The radar

The Shreveport radar (KSHV), 107 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 060838
FFWSHV
ARC091-TXC037-061145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
236 AM CST TUE JAN 6 1998
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  545 AM CST
FOR THE FOLLOWING AREAS...
 
IN SOUTHWEST ARKANSAS
 
   ...MILLER COUNTY
 
IN NORTHEAST TEXAS
 
   ...BOWIE COUNTY
 
AT 235 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 20 MILE WIDE
BAND OF SHOWERS AND THUNDERSTORMS OVER NORTHEAST TEXAS AND
SOUTHWEST ARKANSAS THAT EXTENDED FROM NEAR WATERLOO SOUTH TO NEAR
CANFIELD ARKANSAS AND THEN SOUTHWEST ACROSS EXTREME NORTHWEST
LOUISIANA AND INTO NORTHEAST TEXAS TO NEAR LONGVIEW. THIS BAND
OF HEAVY RAIN WITH AMOUNTS OF 2 TO 3 INCHES PER HOUR CAUSED
RAPID WATER RUNOFF OVER BOWIE COUNTY TEXAS AND MILLER COUNTY ARKANSAS
DUE NEAR SATURATED SOILS FROM PREVIOUS RAINS YESTERDAY. AS A RESULT
FLOODING OVER SOME ROADWAYS OCCURRED IN NEW BOSTON AND IN
TEXARKANA. RADAR ALSO INDICATED SHOWERS AND EMBEDDED THUNDERSTORMS
OVER MUCH OF NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND SOUTHEAST
OKLAHOMA BEHIND THE HEAVIER BAND THAT WILL CONTINUE TO CAUSE FLOODING.
 
THE SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING TO THE NORTHEAST AT NEAR
25 MPH.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
 
6

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 2:30 AM CST, 6 minutes earlier.

Area forecast discussion, Jan 6, 2:30 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 AM CST TUE JAN 6 1998

LARGE AREA OF SHWRS AND TSTMS CONTS TO PROGRESS TO THE NE ACRS NRN
AND NW SECTIONS OF THE CWA THIS MRNG. SOME CONVECTION BEGINNING TO DVLP
NOW IN THE LFK AREA. THIS AREA SHUD START TO FILL IN ACRS LA BEFORE
SUNRISE. MODELS SLL AGREE THAT NEXT S/WV WITH SIG UVVS WILL WORK
ACRS CWA LATER TODAY. SFC FNT ALSO BGNS MOVG ACRS CWA TONIGHT. THIS
FTR SHUD PUSH E OF THE CWA DRNG THE DAY WED. WITH FNT MOVG SLOWLY E
TONIGHT WILL PROVIDE A VERY GOOD FOCUS FOR FOR ANOTHER ROUND OF HEAVY
RAIN ACRS NE TX THIS EVNG AND TONIGHT. WITH RAIN LIKELY TO DVLP OVER
LA TODAY AND AGN IN TX AND AR TONIGHT CAN SEE NO REASON TO DROP
FALSH FLOOD WATCHES FOR TODAY AND WILL LIKELY NEED TO EXTEND THEM
INTO TONIGHT. UPR LVL TROF SHUD PROGRESS SLOWLY E INTO N CNTRL TX
BY LATE WED AND ERLY THUR. WITH COLD POOL ASSOCIATED WITH THIS FTR
SLOW TO MOVE OUT OF AREA AND CONTD PRESENCE OF MSTR EVEN BEHIND THE
SFC FNT WILL EXPECT CHC FOR PCPN TO EXTEND INTO ERLY THUR.

WILL GO HEAVY ON POPS THRU THE PERIOD AND WILL NEED TO MENTION HEAVY
RAIN LA AND AR TODAY AND ALL AREAS TONIGHT.

FOR POPS DO NOT FORESEE MUCH DIURNAL CHANGE TODAY OR TONIGHT. WILL
STAY CLOSE TO GUIDANCE TEMPS FOR THE FCST.

SHV 67/54/56 998   MLU 66/56/59 998

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 6:51 PM CSTSevere Thunderstorm WarningSHVAngelina54 min
Jan 5, 10:48 PM CSTTornado WarningSHVSmith57 min
Jan 5, 11:23 PM CSTFlash Flood WarningSHVSmith3 hr
Jan 5, 11:43 PM CSTTornado WarningSHVSmith32 min
Jan 5, 11:46 PM CSTTornado WarningSHVUpshur59 min
Jan 5, 11:53 PM CSTSevere Thunderstorm WarningSHVGregg52 min
Jan 6, 12:28 AM CSTSevere Thunderstorm WarningSHVCass62 min
Jan 6, 12:33 AM CSTSevere Thunderstorm WarningSHVHarrison, Marion57 min
Jan 6, 1:00 AM CSTFlash Flood WarningSHVGregg, Upshur3 hr
Jan 6, 1:22 AM CSTSevere Thunderstorm WarningSHVBowie53 min
Jan 6, 1:26 AM CSTSevere Thunderstorm WarningSHVGregg49 min
Jan 6, 1:53 AM CSTFlash Flood WarningSHVCass, Marion3 hr
Jan 6, 5:25 AM CSTSevere Thunderstorm WarningSHVPanola65 min
Jan 6, 12:10 PM CSTFlash Flood WarningSHVSabine, San Augustine, Shelby4 hr
Jan 6, 2:34 PM CSTFlash Flood WarningSHVSmith3 hr
Jan 6, 3:00 PM CSTFlash Flood WarningSHVAngelina3 hr
Jan 6, 1:24 AM CSTSevere Thunderstorm WarningSHVMiller66 min
Jan 6, 2:15 AM CSTSevere Thunderstorm WarningSHVLafayette, Nevada60 min

Nearby

Flash Flood Warnings in Texas, 1998Flash Flood Warnings in Arkansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.